Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 11, NWS Dodge City, KS

October 17, 20216 counties in Kansas

NWS Dodge City, KS issued this fire weather watch at Oct 17, 2021, 3:33 PM CDT for 6 counties in Kansas. It took effect at Oct 19, 2021, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 17, 2021, 3:33 PM CDT (20:33 UTC)
In effect from
Oct 19, 2021, 1:00 PM CDT
Expired
Oct 18, 2021, 12:11 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3106 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS83 KDDC 172033
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
333 PM CDT Sun Oct 17 2021

...Warm, dry and windy conditions over far southwest Kansas are
resulting in critical fire weather conditions...
...Critical fire weather conditions will be possible Tuesday...

KSZ074-084-085-181000-
/O.NEW.KDDC.FW.A.0011.211019T1800Z-211020T0000Z/
/O.CON.KDDC.FW.W.0022.000000T0000Z-211018T0000Z/
Stanton-Morton-Stevens-
333 PM CDT Sun Oct 17 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
074...084 AND 085... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY 
AFTERNOON THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 074...084 AND 085...

The National Weather Service in Dodge City has issued a Fire
Weather Watch FOR wind and low relative humidity, which is in 
effect from Tuesday afternoon through Tuesday evening.

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* Winds...South 15 to 25 mph with gusts up to 35 mph. On Tuesday,
          west winds 10 to 20 mph with gusts to 25 mph

* Timing...Through 700 pm CDT

* Relative Humidity...As low as 15 percent.

* Temperatures...In the mid 70s to around 80.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ061-062-075-181000-
/O.NEW.KDDC.FW.A.0011.211019T1800Z-211020T0000Z/
Hamilton-Kearny-Grant-
333 PM CDT Sun Oct 17 2021 /233 PM MDT Sun Oct 17 2021/

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 061...062 AND 075...

The National Weather Service in Dodge City has issued a Fire
Weather Watch FOR wind and low relative humidity, which is in 
effect from Tuesday afternoon through Tuesday evening.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny and Fire Weather Zone 075 Grant.

* Winds...West 10 to 15 mph with gusts up to 25 mph.

* Timing...Tuesday afternoon and early evening.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the mid 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
490 
WWUS83 KDDC 180004
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
704 PM CDT Sun Oct 17 2021

...Critical fire weather conditions will be possible Tuesday...

KSZ074-084-085-181000-
/O.EXP.KDDC.FW.W.0022.000000T0000Z-211018T0000Z/
/O.CON.KDDC.FW.A.0011.211019T1800Z-211020T0000Z/
Stanton-Morton-Stevens-
704 PM CDT Sun Oct 17 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 074...084 AND 085......FIRE WEATHER WATCH IN
EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...084 AND
085...
...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 074...084 AND 085......FIRE
WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
074...084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Timing...Through 700 pm CDT

* Relative Humidity...As low as 15 percent.

* Temperatures...In the mid 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ061-062-075-181000-
/O.CON.KDDC.FW.A.0011.211019T1800Z-211020T0000Z/
Hamilton-Kearny-Grant-
704 PM CDT Sun Oct 17 2021 /604 PM MDT Sun Oct 17 2021/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061...062 AND 075...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny and Fire Weather Zone 075 Grant.

* Winds...West 10 to 15 mph with gusts up to 25 mph.

* Timing...Tuesday afternoon and early evening.

* Relative Humidity...As low as 16 percent.

* Temperatures...In the lower 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
118 
WWUS83 KDDC 180711
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
211 AM CDT Mon Oct 18 2021

...Critical fire weather conditions possible Tuesday afternoon...

KSZ061-062-074-075-084-085-190000-
/O.CON.KDDC.FW.A.0011.211019T1800Z-211020T0000Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
211 AM CDT Mon Oct 18 2021 /111 AM MDT Mon Oct 18 2021/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061...062 AND 075...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens.

* Winds...West 15 to 25 mph with gusts up to 30 mph.

* Timing...Tuesday afternoon and early evening.

* Relative Humidity...As low as 14 percent.

* Temperatures...In the mid to upper 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
888 
WWUS83 KDDC 181711
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1211 PM CDT Mon Oct 18 2021

KSZ061-062-074-075-084-085-191200-
/O.UPG.KDDC.FW.A.0011.211019T1800Z-211020T0000Z/
/O.NEW.KDDC.FW.W.0023.211019T1800Z-211020T0000Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
1211 PM CDT Mon Oct 18 2021 /1111 AM MDT Mon Oct 18 2021/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM
CDT /6 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061...062...074...075...084 AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/ Tuesday. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens.

* Winds...Southwest to west 15 to 25 mph with gusts up to 30 mph.

* Timing...Tuesday afternoon and early evening.

* Relative Humidity...As low as 14 percent.

* Temperatures...70s and 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Oct 17, 3:20 PM CDT, 13 minutes earlier.

Area forecast discussion, Oct 17, 3:20 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
320 PM CDT Sun Oct 17 2021

...Updated short term, long term and fire weather discussion...

.SHORT TERM...(This evening through Monday)
Issued at 320 PM CDT Sun Oct 17 2021

An upper level ridge was moving over the central CONUS today
bringing clear skies to the entire central High Plains region.
The clear skies, along with low level warm advection and mixing
have boosted temperatures into the mid 70s over southwest Kansas.
Far south central Kansas has seen the least warming with current
temperatures near 70.

The warming trend will continue through tonight and Monday. Southerly
winds will continue through tonight and could be somewhat gusty at
times as a low level jet sets up over southwest Kansas. Lows tonight
are expected to be into mi 40s, around or a few degrees above the
warmer MAV guidance.

An upper level shortwave trough, currently moving onshore over Oregon/northern
California, will close off into an upper low as it moves into the
Great Basin region on Monday. Ahead of this, increasing southwesterly
flow aloft will develop over the central Plains. An increasing surface
pressure gradient in the lee of the Rockies will result in more widespread
gusty south winds and warmer temperatures across western Kansas.

.LONG TERM...(Monday night through Sunday)
Issued at 320 PM CDT Sun Oct 17 2021

By Tuesday, the upper low moves into far northern Colorado. This
will push a surface trough/dryline across southwest Kansas Tuesday
morning and into south central Kansas Tuesday afternoon with a
cold front moving into central and southwest Kansas by late afternoon
and early evening. A fairly warm day is expected ahead of the front
with highs in the upper 70s to around 80. Some modest low level moisture
return ahead of the trough will move into south central KS with
dewpoints increasing into the low/mid 50s. The medium range models
continue to show some showers/thunderstorms developing in that
area by late in the day and the NBM has picked up on this.
However, model soundings show some capping in place so there is
uncertainty as to how much, if any, development we'll see.

As the upper low continues to move east Tuesday night, cooler air
spreads into the area. Highs on will be near or a little below
normal, mainly in the 60s. The remainder of the week is expected
to be dry with a warming trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1134 AM CDT Sun Oct 17 2021

VFR conditions are expected through this period as only some thin
scattered high clouds are expected to move in during the latter
part of the period. Winds will pick up a bit this afternoon across
southwest Kansas with some gusts into the 20-25 knot range. LLWS
is expected to develop over far southwest Kansas later tonight. On
Monday, southerly winds will increase once again with stronger
gusts around 25-30 knots developing by the end of the period.

&&

.FIRE WEATHER...
Issued at 320 PM CDT Sun Oct 17 2021

Winds have increased over far southwest Kansas this afternoon with
gusts around 30-35 mph. Dry conditions have resulted in humidity
levels dropping to at or a little below 15 percent. Went ahead and
issued a Red Flag Warning for the rest of this afternoon for the
area from Johnson through Elkhart and Hugoton.

Monday will be warmer and a bit more windy but it appears that
dewpoints should increase across the area as some limited moisture
return sets up. At this time, it does not appear that critical
fire weather conditions will develop but later shifts will need to
watch this. On Tuesday, a surface trough/dryline moves east into
southwest Kansas. Drier air behind this trough along with gusty
southwest winds, could result in critical conditions over far
southwest Kansas again. Have issued a Fire Weather Watch for
Tuesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  47  80  52 /   0   0   0   0
GCK  75  45  81  50 /   0   0   0   0
EHA  75  47  82  51 /   0   0   0   0
LBL  76  44  82  50 /   0   0   0   0
HYS  76  46  76  51 /   0   0   0   0
P28  76  47  76  51 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
FIRE WEATHER...Gerard
Hazardous weather outlook, Oct 17, 2:44 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
244 AM CDT Sun Oct 17 2021

KSZ030-031-043>046-061>066-074>081-084>090-180745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
244 AM CDT Sun Oct 17 2021 /144 AM MDT Sun Oct 17 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong south winds are expected Monday afternoon, with gusts of
40-45 mph expected. A small increase in humidity will keep fire
danger below critical levels, but still outdoor burning is still
discouraged Monday afternoon.

Isolated thunderstorms are possible across the far southeast zones
Tuesday evening. Most locations will remain dry.

Areas of frost are possible Thursday morning. A killing freeze is
not expected.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Wednesday
  No hazards.

* Thursday
  - Frost: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:49 PM CDTRed Flag WarningDDCMorton, Stanton, Stevens4 hr

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.